Fentanyl Safety Recommendations for First Responders
Some reports make it sound like synthetic opioids, such as fentanyl, will kill you if you so much as look at them across a room, much less accidentally touch them while searching a prisoner. Do not get me wrong, fentanyl is a powerful drug. It is more potent than heroin or morphine—a 638 percent increase. Synthetic opioids, other than methadone, cost 19,413 Americans their lives in 2016, up from 2,628 since 2012. It is not something to ignore.
“The increased prevalence of fentanyl and other synthetic opioids in the illicit drug market means that first responders need to understand how to protect themselves from exposure in the field,” according to the Office of National Drug Control Policy (ONDCP).
ONDCP has created the “Fentanyl Safety Recommendations for First Responders” fact sheet and a video for officers that helps explain the do’s and don’ts of dealing with synthetic opioids. Fentanyl can be present in powder, capsules, solutions and rocks. Airborne powders are the most common exposure creating harmful effects for officers.
Often you can limit exposure by doing the following:
Wear personal protective equipment, such as gloves, when searching or being in an environment with potential fentanyl.
Wash hands with soap and water immediately if you accidentally touch an unidentified substance.
Do not touch your eyes, nose or mouth if you think you are exposed.
Do not use hand sanitizers, because they may enhance absorption.
Follow your agency’s standard decontamination protocol if you suspect your clothing is exposed.
Signs and symptoms of fentanyl exposure may include slow breathing, unresponsiveness, sudden drowsiness, and constricted or pinpoint pupils. If you notice any of these signs, seek medical attention immediately. Use Naloxone in accordance with training and protocol if needed.
Keep safe, and check your 6.